Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

March 13, 2006Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 13, 2006, 9:25 AM EST for Kalamazoo County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 9:25 AM EST (14:25 UTC)
Expired
Mar 13, 2006, 9:58 AM EST
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 9:36 AM ESTHAIL 2Vicksburg, MIGOLF BALL SIZE HAIL COVERING THE GROUND WITH ONE MEASURED AT 2 AND ONE QUARTER INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 131425
SVRGRR
MIC077-131500-
/O.NEW.KGRR.SV.W.0003.060313T1425Z-060313T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1000 AM EST

* AT 923 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF SCHOOLCRAFT...OR ABOUT NEAR
  THREE RIVERS...AND MOVING NORTHEAST AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHOOLCRAFT AND ENGLISHVILLE AROUND 930 AM EST
  ADAMS PARK...VICKSBURG AND AUSTIN LAKE AROUND 935 AM EST
  MC KAIN CORNERS...SCOTTS AND PAVILION AROUND 940 AM EST
  CLIMAX AND AUGUSTA AROUND 945 AM EST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8532 4240 8530 4208 8530 4208 8577
      4242 8577

$$
2 follow-up statements
000 
WWUS53 KGRR 131448
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
948 AM EST MON MAR 13 2006

MIC077-131500-
/O.CON.KGRR.SV.W.0003.000000T0000Z-060313T1500Z/
KALAMAZOO MI-
948 AM EST MON MAR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KALAMAZOO
COUNTY UNTIL 1000 AM EST...

AT 943 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GARDNERS CORNERS...OR ABOUT 10 MILES SOUTH OF
BATTLE CREEK...AND MOVING NORTHEAST AT 75 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8532 4240 8530 4208 8530 4208 8577
      4242 8577

$$
000 
WWUS53 KGRR 131458
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 AM EST MON MAR 13 2006

MIC077-131505-
/O.CAN.KGRR.SV.W.0003.000000T0000Z-060313T1500Z/
KALAMAZOO MI-
958 AM EST MON MAR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORTS OF SEVERE WEATHER RELATED DAMAGE CAN BE RELAYED TO LOCAL LAW 
ENFORCEMENT. 

LAT...LON 4242 8532 4240 8530 4208 8530 4208 8577
      4242 8577

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 5:20 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 13, 5:20 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 AM EST MON MAR 13 2006

.SHORT TERM...
ABBREVIATED DISCUSSION DUE TO ACTIVE WEATHER. ARRIVAL OF WARM FRONT
FROM THE SOUTH HAS BEEN DELAYED DUE TO EARLIER WIDESPREAD
CONVECTION. HOWEVER STILL EXPECT THE FRONT TO SURGE NORTH LATER THIS
MORNING AS THE SURFACE LOW OVER ERN IOWA LIFTS NORTHEAST AND
DEEPENS. SUSPECT CONVECTION WILL EVENTUALLY REORGANIZE/REINTENSIFY
AFTER DAYBREAK ONCE WARM/JUICY SURFACE AIR ARRIVES AND THE COLD
FRONT AND MID LEVEL DRY SLOT APPROACHES FROM THE W/SW. SPC HAS
INCLUDED MUCH OF OUR AREA IN A MDT RISK TODAY... AND THE CURRENT
TORNADO WATCH MAY BE REPLACED WITH ANOTHER WATCH LATER THIS MORNING.

HAVE UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING SINCE DEEP
MIXING THIS AFTERNOON/EVENING IN THE DRY SLOT MAY OCCASIONALLY BRING
DOWN THE 50-55 KNOT LOW LEVEL JET. ALSO THE SURFACE LOW IS DEEPENING
AS IT LIFTS NE TOWARD NRN LWR MI AND PRESSURE GRADIENT/CAA BEHIND
THE FRONT IS IMPRESSIVE.

ITS BACK TO WINTER TONIGHT/TUESDAY AS -10C H8 AIR SWEEPS IN AND
DELIVERS SOME LAKE EFFECT SNOW SHOWERS. THERE IS A PERIOD OF DEEPER
MOISTURE/LIFT TONIGHT AS THE MID LEVEL DEFORMATION ZONE MOVES
ACROSS... AND THAT MAY HELP GENERATE SOME 1-3 INCH SNOW
ACCUMULATIONS IN THE NW PART OF THE CWFA. THINGS QUIET DOWN FOR
TUESDAY NIGHT AND WEDNESDAY AS THE SURFACE RIDGE MOVES ACROSS.

.LONG TERM...
MADE NO CHANGES TO THE EXTENDED PORTION OF THE FCST. POTENTIAL STILL
EXISTS FOR A SWATH OF ACCUMULATING SNOW ON THURSDAY AS A SURFACE LOW
TRACKS SOUTH OF MI.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING ALL OF THE CWFA
FROM NOON TO MIDNIGHT.

GALE WARNING FOR THE GRR NEAR SHORE WATERS OF LAKE MICHIGAN FROM
NOON THROUGH MONDAY THROUGH 4AM.

&&

MEADE
Hazardous weather outlook, Mar 13, 8:50 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 AM EST MON MAR 13 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141100-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
850 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY... ESPECIALLY ALONG
AND SOUTH OF A LINE FROM SOUTH HAVEN TO GRAND RAPIDS AND UP TO MOUNT
PLEASANT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IS EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF
GOLF BALLS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. STORM MOTIONS
WILL BE EAST NORTHEAST AT 40 TO 50 MPH. THE SEVERE THUNDERSTORM
THREAT SHOULD END BY 1 PM WITH THE PASSAGE OF A COLD FRONT...
HOWEVER WEST WINDS BEHIND THE FRONT COULD GUST AS HIGH AS
60 MPH THIS AFTERNOON AND EVENING AS MUCH COLDER AIR PUSHES INTO THE
REGION. 1 TO 3 INCH SNOW ACCUMULATIONS WILL BE POSSIBLE TONIGHT...
MAINLY WEST AND NORTH OF GRAND RAPIDS.

RUNOFF FROM HEAVY RAIN LAST NIGHT WILL CONTINUE TO RESULT IN SOME
URBAN AND SMALL STREAM FLOODING TODAY. ALSO LARGER RIVERS WILL
EXPERIENCE STEADY RISES THROUGH THE DAY...WITH SOME LOCATIONS
REACHING FLOOD STAGE.  ADDITIONAL RAIN TODAY SHOULD REMAIN LESS THAN
A HALF INCH.

WAVES ON LAKE MICHIGAN WILL BUILD TO 8 FEET THIS AFTERNOON AND TO AS
HIGH AS 16 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL RIVERS MAY REACH OR EXCEED BANKFULL THIS WEEK DUE TO RECENT
HEAVY RAINS.

ACCUMULATING SNOW IS A POSSIBILITY ON THURSDAY AND THURSDAY EVENING
AS A LOW PRESSURE SYSTEM TRACKS SOUTH OF MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MEADE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:05 AM ESTSpecial Marine WarningGRR31 min
Mar 13, 1:10 AM ESTSevere Thunderstorm WarningGRROttawa33 min
Mar 13, 4:21 AM ESTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more18 hr
Mar 13, 9:59 AM ESTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton31 min
Mar 13, 3:00 PM ESTSnow and Blowing Snow AdvisoryGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more20 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.